Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 56, NWS Phoenix, AZ

August 30, 2015Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 30, 2015, 6:23 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2015, 6:23 PM MST (01:23 UTC)
Expired
Aug 30, 2015, 7:00 PM MST
In force
37 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:36 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 30, 2:36 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
236 PM MST SUN AUG 30 2015

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE EAST OF THE LOWER
COLORADO RIVER TO SUPPORT ANOTHER ROUND OF ISOLATED TO EVEN
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TODAY. DRIER WESTERLY
FLOW WILL SLOWLY PUSH THE MOISTURE TO THE EAST BY TUESDAY...LIMITING
STORM CHANCES PRIMARILY TO HIGHER TERRAIN AREAS TO THE EAST OF
PHOENIX. THERE WILL ALSO BE A GRADUAL COOLING TREND THIS WEEK WITH
CENTRAL DESERTS HIGH TEMPERATURES DROPPING TO AROUND SEASONAL
NORMALS BY THE MIDDLE OR LATTER PORTION OF THE WEEK.

&&

.DISCUSSION...
BROAD AREA OF UL ASCENT COUPLED WITH A STILL FAVORABLE MONSOON
MOISTURE SURFACE ACROSS THE FOUR CORNERS AREA HAS SO FAR SUPPORTED
WIDESPREAD CONVECTION ACROSS NORTHERN AND SOUTHERN AZ.
MEANWHILE...THE SOUTH-CENTRAL AZ DESERTS HAVE BEEN SLOWER TO
DESTABILIZE WITH ONLY SOME MORE STOUT CU AND A FEW RADAR ECHOES
MANAGING TO POP-UP OVER THE EVER-FAVORED...OR AT LEAST IT SEEMS THAT
WAY THIS SEASON...PINAL/PIMA/MARICOPA BORDER AT THE TIME OF THIS
WRITING. MIDDAY STREAMLINE OVERLAYS AND STORM MOTION SO FAR TODAY
PLACE THE ANTICYCLONIC ML HIGH CIRC FURTHER TO THE NE THAN IT WAS
OBSERVED SATURDAY. ON TOP OF THAT...SPC MESOANALYSIS POINTING TO
SOME STRIPS OF CIN RUNNING ACROSS N-S ACROSS LA PAZ/YUMA AND
PINAL/MARICOPA COUNTIES ATTM...WHERE NORTHERN AZ REMAINS CIN FREE
AND AIDED BY THE WEAK TROUGH JET CUTTING THROUGH THE GREAT BASIN.
FOR THE REST OF TODAY'S STORM FORECAST...LOOK FOR ACTIVITY TO
CONSOLIDATE AND INCREASE IN COVERAGE EAST OF PHOENIX FOR THE REST OF
THE AFTN AS ACTIVITY IS GRADUALLY DRAWN INTO THE AREA FROM FLOW
AROUND THE ML CIRC CENTER.

ISOLATED STORM COVERAGE WILL BE POSSIBLE AGAIN THIS EVENING FOR THE
PHX METRO RELYING ON OUTFLOW COLLISIONS TO ACCESS THE LIMITED...BUT
STILL AVAILABLE...500-750 J/KG OR SO OF CAPE PROGGED OVER THE AREA.
ONE OTHER FACTOR THAT COULD HELP TRIGGER SOME MARICOPA CTY ACTIVITY
WOULD BE THE NOTICEABLE DRYLINE/GRADIENT ON WV IMAGERY OVER WESTERN
AZ. RESULTING DEWPOINTS BEHIND THIS INITIAL PUSH OF DRYING...PART OF
THE PACIFIC TROUGHING STRETCHING DOWN IN CA COAST...ARE STAYING
FAIRLY DRY ACROSS SOUTHEAST CA WITH READINGS IN THE UPPER 30S TO
40S. OVERNIGHT...DEBRIS CLOUDINESS WITH A STRAY SHOWER OR TWO IS
POSSIBLE FROM PHOENIX EASTWARD...WITH MOSTLY CLEAR SKIES AND MILD
OVERNIGHT CONDITIONS ACROSS WESTERN AZ INTO SOUTHEAST CA.

STARTING ON MONDAY...OPERATIONAL RUNS OF THE GFS AND ECMWF AS WELL
AS ENSEMBLE GUIDANCE CONTINUE TO CALL FOR THE START OF A GRADUAL
DRYING AND COOLING TREND AS TROUGHING SETTLES FURTHER ALONG THE WEST
COAST AND GIVES A DEEP SOUTHWESTERLY FLOW ALOFT TO SERN CA AND
ARIZONA. WHERE EARLIER FORECASTS HAVE CALLED FOR THIS FLOW TO SCOUR
OUT AND SWEEP THE DEEPER MOISTURE SURFACE TO OUR EAST AT A FAIRLY
QUICK RATE...DETERMINISTIC AND ENSEMBLE FCST GUIDANCE STILL POINT TO
A SOUTHERLY 850MB FLOW INTO THE REGION...MAINTAINING SOME SEMBLANCE
OF ELEVATED DEWPOINTS AND LL TO ML MIXING RATIOS THRU MIDWEEK.
CONFLUENT FLOW THROUGH THE ML AND UL WON'T BE OVERLY SUPPORTIVE OF
STORMS...BUT CANNOT RULE OUT AT LEAST SLIGHT CHANCES FOR THE LIMITED
AREAS OF HIGHER TERRAIN ACROSS SOUTH-CENTRAL AZ. OTHERWISE...BEST
LOCALES FOR STORMS WILL BE PRIMARILY CONFINED TO HIGHER TERRAIN
AREAS EAST OF PHOENIX. EXCEPT FOR SOME HIGH CLOUDS AT TIMES MOVING
THROUGH THE SOUTHWEST FLOW ALOFT SKIES WILL BE MOSTLY SUNNY OVER THE
LOWER DESERTS THROUGH MOST OF THE WORK WEEK. AS HEIGHTS SLOWLY
LOWER...HIGH TEMPERATURES WILL DROP OFF DAY BY DAY. MONDAY WILL
STILL SEE HIGH TEMPS WELL ABOVE NORMAL WITH HIGHS AROUND 107
EXPECTED AT PHOENIX BUT BY WEDNESDAY THE CENTRAL DESERTS SHOULD
LOWER TO AROUND 104 DEGREES...AND MUCH CLOSER TO SEASONAL
NORMALS...WITH LITTLE CHANGE THEN EXPECTED INTO THE WEEKEND.

THERE IS A BIT OF A WRINKLE IN THE FORECAST OUT AT THE END OF THE
EXTENDED PERIOD...OVER THE COMING WEEKEND...AS MEDIUM RANGE MODELS
CONTINUE TO CALL FOR SOME TROPICAL MOISTURE TO BE DRAWN NORTHWARD BY
THE BROAD TROF OVER THE WESTERN CONUS...AND THEN SPREAD INTO THE
LOWER ARIZONA DESERTS LEADING TO AT LEAST A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS BY SATURDAY. POPS
HAVE BEEN RAISED OVER THE WEEKEND ACCORDINGLY...AND WILL BE SLIGHTLY
GREATER THAN CLIMO VALUES FOR NOW.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
CONDITIONS REMAIN FAVORABLE FOR AT LEAST ISOLATED STORMS ACROSS THE
PHOENIX METRO AREA AND POINTS EAST THIS EVENING. SOME CONVECTIVE
INHIBITION WILL LIKELY RESULT IN A LATER ONSET TO THE
ACTIVITY...PERHAPS AROUND 03Z WITH THE BEST CHANCES TO THE SOUTH NEAR
KIWA. SIMILAR TO LAST NIGHT...AN OUTFLOW BOUNDARY WITH AN ABRUPT
EASTERLY WIND SHIFT IS ALSO LIKELY AROUND 03-04Z...AFFECTING ALL
TERMINALS. ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE
STRONG WIND GUSTS AND BLOWING DUST.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
NO WEATHER-RELATED AVIATION IMPACTS EXPECTED AT KIPL OR KBLH THROUGH
MONDAY

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY... A LOW PRESSURE SYSTEM ACROSS THE PACIFIC
NORTHWEST WILL DISPLACE THE MONSOON HIGH TO THE SOUTH AND EAST
THROUGH THE WEEK. THE TREND WILL BE TOWARDS COOLER AND DRIER
CONDITIONS ACROSS THE DESERT SOUTHWEST. HOWEVER...ENOUGH MOISTURE
WILL LINGER ACROSS EASTERN ARIZONA FOR ISOLATED AFTERNOON
THUNDERSTORMS. FOR THE WEEKEND...LATEST GUIDANCE IS HINTING AT A
RETURN TO DEEPER MOISTURE AND BETTER RAIN CHANCES...PARTICULARLY
SOUTH AND EAST OF PHOENIX.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/CB
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH

In the hours before

Local storm report, Aug 30, 1:38 PM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
138 PM MST SUN AUG 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       2 E TEMPE               33.39N 111.90W
08/29/2015  M1.12 INCH       MARICOPA           AZ   NWS EMPLOYEE

&&

EVENT NUMBER PSR1500198

PSR
Special weather statement, Aug 30, 5:30 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST SUN AUG 30 2015

AZZ023-027-028-310100-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
530 PM MST SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES

UNTIL 600 PM MST

AT 527 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM CENTERED NEAR ESTRELLA SAILPORT...OR
14 MILES WEST OF SUN LAKES...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE... MARICOPA...AK-CHIN VILLAGE...HIGHWAY
238...AND NORTHWEST PORTIONS OF THE GILA RIVER INDIAN COMMUNITY.

LAT...LON 3304 11222 3321 11223 3327 11203 3300 11201
TIME...MOT...LOC 0027Z 249DEG 12KT 3316 11211

AJ
Special weather statement, Aug 30, 5:50 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
550 PM MST SUN AUG 30 2015

AZZ024-310115-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
550 PM MST SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 615 PM MST

AT 548 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM CENTERED 7 MILES NORTHEAST OF
DOWNTOWN GLOBE...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
GLOBE...CLAYPOOL...AND HIGHWAY 60.

LAT...LON 3336 11074 3353 11081 3359 11062 3341 11052
TIME...MOT...LOC 0048Z 249DEG 12KT 3348 11070

AJ
Special weather statement, Aug 30, 6:12 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST SUN AUG 30 2015

AZZ023-027-028-310145-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
612 PM MST SUN AUG 30 2015

...SPECIAL WEATHER STATEMENT...

AT 605 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAVEEN TO 8 MILES
EAST OF KAKA...AND MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH BLOWING DUST...BRIEF HEAVY RAIN...AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
LAVEEN...KOMATKE...BAPCHULE...MARICOPA...STANFIELD...AHWATUKEE...SOUTH
PHOENIX...CHANDLER...SUN LAKES...HIGHWAY 238...HIGHWAY 347...INTERSTATE 10.

LAT...LON 3342 11225 3346 11183 3277 11190 3276 11205
      3272 11207 3272 11214 3268 11215 3268 11220
      3250 11221 3251 11241
TIME...MOT...LOC 0105Z 331DEG 10KT 3340 11211 3249 11217

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:30 PM MSTSpecial Weather StatementPSRMaricopa30 min
Aug 30, 5:50 PM MSTSpecial Weather StatementPSRGila25 min
Aug 30, 6:12 PM MSTSpecial Weather StatementPSRMaricopa33 min
Aug 30, 6:34 PM MSTSpecial Weather StatementPSRMaricopa41 min
Aug 30, 6:35 PM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 30, 6:54 PM MSTSpecial Weather StatementPSR36 min
Aug 30, 7:29 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 30, 7:39 PM MSTSpecial Weather StatementPSRMaricopa36 min
Aug 30, 8:18 PM MSTSpecial Weather StatementPSRMaricopa42 min
Aug 30, 9:09 PM MSTSpecial Weather StatementPSR36 min
Aug 30, 10:00 PM MSTSpecial Weather StatementPSRMaricopa30 min
Aug 31, 3:23 PM MSTSpecial Weather StatementPSRGila52 min
Aug 31, 4:02 PM MSTSpecial Weather StatementPSRGila28 min
Aug 31, 4:13 PM MSTSpecial Weather StatementPSRGila17 min
Aug 31, 4:20 PM MSTSpecial Weather StatementPSR40 min
Aug 31, 4:23 PM MSTSpecial Weather StatementPSRGila52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.